OVERDOSE IS PREVENTABLE

Overdose from prescription drugs can happen suddenly or over the course of a few hours. It can happen to anyone — after short-term use or long-term use of the medication.

AVOID TAKING HIGHER DOSES

Prevent unintentional overdose by only taking medication as prescribed.

AVOID ALCOHOL AND MIXING DRUGS

Alcohol use and interactions with other prescription and illegal drugs increases the risk for overdose.

SIGNS OF PRESCRIPTION DRUG OVERDOSE

  • Shallow breathing
  • Pinpoint pupils
  • Cold or clammy skin
  • Convulsions
  • Vomiting
  • Unresponsive

If you suspect someone may be experiencing a prescription drug overdose, you can help them by calling 911 and remaining with the person until help arrives.

OVERDOSE RISK INCREASES WITH MULTIPLE SUBSTANCES

Using combinations of prescription drugs or using alcohol with medication can increase your risk for negative drug effects, including an accidental overdose.

BENZODIAZEPINES & OPIOIDS

Using opioids and benzodiazepines together is one of the most dangerous drug combinations.

Approximately 30% of opioid-related overdoses involve benzodiazepines. Taken together, the drug combination increases your risk for overdose 10-fold because they both have sedative effects that can slow breathing and cause overdose and death.

ALCOHOL & PRESCRIPTION DRUGS

Alcohol works as a depressant just like opioids and benzodiazepines. Taking these drug types already slows your breathing, but taking them with alcohol can multiply the effect and cause you to overdose.

Meanwhile, prescription stimulants can mask the effects of alcohol, causing you to drink more than normal. This increases your risk for alcohol poisoning and overdose.